What signs and symptoms of allergic reactions to local anesthetics (LA) used in therapeutic injections for pain management?

Updated: Jun 19, 2018
  • Author: Anthony H Wheeler, MD; Chief Editor: Meda Raghavendra (Raghu), MD  more...
  • Print
Answer

Answer

Allergic reactions can occur following repeated exposure to specific LAs and are characterized by urticaria, arthralgia, and edema of eyelids, hands, joints, and larynx. Severe laryngeal edema requires prompt attention to maintain airway patency and may necessitate emergency tracheostomy. Although rare, idiosyncratic reactions may result in sudden and rapid cardiovascular and respiratory collapse leading to death. Treatment includes prompt establishment of an airway, artificial ventilation, oxygen administration, cardiac monitoring, and medication support with vasopressors.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!